Alert archive / Colorado / Flash Flood Warnings in 2002
Flash Flood Warning 33, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 8, 2002, 2:01 PM MDT for La Plata County, Colorado. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2002, 2:01 PM MDT (20:01 UTC)
- Expired
- Aug 8, 2002, 4:00 PM MDT
- In force
- 119 min
- Issued by
- NWS Grand Junction, CO
- Area
- Counties, with a storm outline in the text
County La Plata County, CO
The radar
The Grand Junction radar (KGJX), 185 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 8.0 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -257 J/kg
- Mixed-layer LCL
- 2060 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 082001 FFWGJT COC067-082200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 200 PM MDT THU AUG 8 2002 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN LA PLATA COUNTY IN SOUTHWEST COLORADO INCLUDING THE MISSIONARY RIDGE BURN AREA * UNTIL 400 PM MDT * AT 151 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN NEAR THE TOWN OF HERMOSA. * THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR... VALLECITO AT 230 PM MDT * OTHER LOCATIONS IN THE WARNING INCLUDE ROCKWOOD HEAVY RAIN OVER THE MISSIONARY RIDGE BURN AREA WILL CAUSE DEBRIS AND MUD FLOWS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAND JUNCTION. LAT...LON 3752 10782 3735 10785 3734 10750 3753 10750
2 follow-up statements
698 RWUS32 KGJT 082100 FFSGJT COC067-082300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 258 PM MDT THU AUG 8 2002 ...A FLASH FLOOD WARNING CONTINUES UNTIL 400 PM MDT FOR NORTHERN LA PLATA COUNTY... AT 255 PM MDT...LA PLATA COUNTY OFFICIALS REPORTED MUDFLOWS ACROSS COUNTY ROAD 250 AT MISSIONARY RIDGE ROAD. DOPPLER RADAR INDICATED AREAS OF HEAVY RAIN HAD FALLEN FROM HERMOSA EAST TO VALLECITO RESERVOIR. HEAVY RAIN WILL DIMINISH OVER THE MISSIONARY RIDGE BURN SITE THROUGH 4:00 PM. HOWEVER RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CONTINUE TO CAUSE DEBRIS AND MUD FLOWS TO OCCUR. STAY TUNED TO YOUR LOCAL MEDIA OUTLET FOR THE LATEST INFORMATION ON THIS DEVELOPING STORM.
602 RWUS32 KGJT 082200 FFSGJT COC067-082215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 400 PM MDT THU AUG 8 2002 ...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT FOR NORTHEASTERN LA PLATA COUNTY IN SOUTHWEST COLORADO INCLUDING THE MISSIONARY RIDGE BURN AREA HAS BEEN ALLOWED TO EXPIRE... THE HEAVY RAIN HAS ENDED OVER THE WARNED AREA. EMERGENCY MANAGEMENT OFFICIALS REPORT THAT THE MUD HAS STOPPED FLOWING THROUGH THE MISSIONARY RIDGE BURN SITE. HOWEVER...SOME COUNTY ROADS WILL REMAIN CLOSED UNTIL THE DEBRIS CAN BE CLEARED. THE THREAT OF ADDITIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO EVENING HOURS. RESIDENTS SHOULD REMAIN PREPARED TO EVACUATE SHOULD ADDITIONAL RAIN MOVE INTO THE AREA. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 1:50 PM MDT, 11 minutes earlier.
Area forecast discussion, Aug 8, 1:50 PM MDT, 11 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 150 PM MDT THU AUG 8 2002 THE LAST STORMS BEFORE THE QUIET. CURRENTLY...40 DEWPOINTS AND 60KT JET STREAK ORIENTED INTO CENTRAL COLORADO HAVE COMBINED FOR SOME STRONG THUNDERSTORM ACTIVITY FROM THE TAVAPUTS SOUTH. WEAK COOL/DEWPOINT FRONT IS DRAPED IN NE UTAH AND HAS SQUELCHED THUNDERSTORMS TO ITS NORTH AND WEST. WATER VAPOR IMAGERY INDICATES THE JET STREAK IS SLOW MOVING AND THERE APPEARS A WEAK RIPPLE ALONG THE AZ/UT BORDER NOT INITIALIZED IN THE MODELS. MODELS SHOW LITTLE AGEOSTROPHIC FORCING FOR THIS EVENING. BUT AS THE FRONT BEGINS TO MOVE EAST AND SOUTH THIS EVENING...THIS MAY PROVIDE A GOOD FOCUS FOR FURTHER CONVECTION. SO FAR THIS AFTERNOON SPOTTERS HAVE REPORTED ONLY BRIEF HEAVY RAIN AS STORMS HAVE PRODUCED VIL DENSITIES OF 0.8-0.9... AND LRM HIGH OF 1-2 PIXELS OF VIP 6. TONIGHT-FRIDAY: SMALL HAIL AND 50 MPH OUTFLOWS APPEAR POSSIBLE OVER THE COLORADO CENTRAL MOUNTAINS THIS EVENING. BOTH COAL SEAM AND MISSIONARY RIDGE BURN SITES REMAIN VULNERABLE TO DEBRIS FLOW FLOODING THIS EVENING. MODELS SAG THE FRONT THROUGH THE SOUTHERN ZONES LATE TONIGHT...BUT THIS MAY BE TOO FAST. WITH THE POSSIBILITY OF A BOUNDARY AND LINGERING MOISTURE SOUTH...WILL KEEP ISOLATED STORMS FOR FRIDAY. ONCE THE CLOUDS CLEAR TONIGHT...TEMPERATURES MAY REACH RECORD LOWS FOR A FEW LOCATIONS ACROSS THE NORTH AND CENTRAL ZONES. THE COOLER LOW TEMPERATURES FOR THE SOUTHERN ZONES MAY BE FRIDAY NIGHT. OTHERWISE FRIDAY THRU SUNDAY WILL BE BENIGN/MOSTLY CLEAR WITH A WARMING TREND. WEAK FRONT APPROACHES THE NORTHERN ZONES SUNDAY FOR POSSIBLE AFTERNOON BREEZES. 99/RAMEY (SUN-THU)...12Z AVN DROPS WAVE OUT OF CANADA INTO THE NRN PLAINS LATE SUNDAY PUSHING SURFACE FRONT DOWN MAINLY THE EAST SIDE OF ROCKIES SUNDAY NIGHT AND MONDAY. WILL KEEP NORTHERN ZONES DRY BUT WILL TWEAK TEMPS DOWN A BIT FOR THE NRN MTNS MON AND TUE. REMNANT TAIL END OF FRONT MAY HANG AROUND INTO MIDWEEK FOR WEAK FOCUS FOR AFTERNOON TSTMS IN THE CO MTNS...BUT NW FLOW SHOULD REMAIN PRETTY DRY SO WILL KEEP THE FORECAST THAT WAY TOO. TEMPS GENERALLY NEAR SEASONAL LEVELS. JAD .GJT...NONE.
Nearby
Flash Flood Warnings in Colorado, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.